Back to Ask the Diabetes Team Ask the Diabetes Team

From Portland, Oregon, USA:

My comment regards the time of day for taking Lantus. My experience with Lantus may be atypical, but probably represents one end of a spectrum of experience.

I am a 49 year old 115 pound female, diagnosed with type 1 diabetes ten years ago. Six months ago, I switched from Ultralente with Humalog at meals to Lantus at bedtime and Humalog with meals, and, when I switched I experienced a very sharp and rapid drop in blood glucose four hours after injecting, together with high readings in late afternoon and evening. After much fiddling with schedule and dosages on my own,I get low from the Lantus corresponding with lunch, so I require less Humalog at noon than I did previously so I have split it (dinner and bed). The benefit from Lantus, for me, is that it's action is more predictable than other long lasting insulins, but the promise of "once a day" dosing wasn't realized.


It's very common to individualize Lantus doses just as with all other insulin prescriptions. We have many patients who take Lantus at bedtime but the effect of the Lantus wears off by the 16th hour onward. Therefore, we frequently either add some NPH to the lunchtime Humalog or NovoLog dose and therefore "catch" the waning effect of Lantus in the late afternoon or evening hours. an alternative that we have also used successfully is to use Lantus at bedtime and then a smaller dose at breakfast for the same effect. With very young children, sometimes it is preferable to just use Lantus in the morning -- coupled with prandial [mealtime] boluses of an analog -- and let the overnight effect wear off as the food effect also wears off. All such changes should be based not on dogma but on individualized analysis of blood glucose profiles.


Additional comments from Dr. Stuart Brink:

I think your comment that not all people with diabetes are alike is very accurate. I find that some patients who seem to be extremely difficult to control have their insulins working earlier or later than the books say.

I always tell patients when they change any particular insulin dose, to first predict when the blood sugars are supposed to change and then see if that is really when the blood sugars change. It is known that in some people, Lantus doesn't last the full 24 hours, though I have yet to see anyone or hear about any reports that it is peaking four hours later (I am not saying that your blood sugar doesn't drop four hours later, I just haven't seen this - yet.).

I'm sorry you can't get the full advantage other people get from Lantus of being able to take it once a day as a basal at night (and be able to skip breakfast), but I commend you on your persistence to figure out what works in your own case, even though you may have unusual time action of the insulin. I also commend you for taking at least five shots per day.


Additional comments from Dr. Andrea Scaramuzza:

I agree -- Lantus cannot provide a "once a day" dosing in all cases. Also, in my experience in some patients, we decided to give Lantus at breakfast and at dinnertime. However, I can say that if Lantus was not able to maintain a good glycemic level through 24 hours as injected once a day, the important thing is that in my experience, once or twice a day, all patients that switched from NPH to Lantus, improved their hemoglobin A1c level.


[Editor's comment: Lantus was approved in Europe for any-time-of-day administration in late 2002: "The EC granted that a flexible, any time of day administration of Lantus be added to the prescribing information. The long lasting basal insulin should be administered once daily at any time but at the same time each day" (Aventis press release, December 12, 2002). And on May 8, 2003, Aventis announced that Lantus had also been approved by the U.S. Food and Drug Administration for flexible administration at any time of day.

Lantus is still officially approved only for dosing once a day; this is based on the clinical trials that Aventis has performed, which have all employed once-daily dosing. WWQ]

Original posting 29 May 2003
Posted to Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.